Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 10, 2012, 4:58 PM EDT for Charlotte County, DeSoto County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2012, 4:58 PM EDT (20:58 UTC)
- Expired
- Jun 10, 2012, 5:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Charlotte County, FL, DeSoto County, FL
The radar
The Tampa radar (KTBW), 102 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:18 PM EDT | TSTM WND DMG | 1 Sw Babcock Ranch, FL | NUMEROUS PINE TREES AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
910 WUUS52 KTBW 102058 SVRTBW FLC015-027-102130- /O.NEW.KTBW.SV.W.0016.120610T2058Z-120610T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 458 PM EDT SUN JUN 10 2012 THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DESOTO COUNTY IN SOUTH CENTRAL FLORIDA... CHARLOTTE COUNTY IN SOUTHWEST FLORIDA... * UNTIL 530 PM EDT. * AT 452 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BABCOCK RANCH...OR 20 MILES NORTH OF FORT MYERS...AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES.. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2714 8178 2707 8157 2680 8167 2687 8190 TIME...MOT...LOC 2058Z 199DEG 11KT 2691 8173 $$
2 follow-up statements
179 WWUS52 KTBW 102109 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 509 PM EDT SUN JUN 10 2012 FLC015-027-102130- /O.CON.KTBW.SV.W.0016.000000T0000Z-120610T2130Z/ DESOTO FL-CHARLOTTE FL- 509 PM EDT SUN JUN 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHEASTERN CHARLOTTE AND SOUTHEASTERN DESOTO COUNTIES... AT 506 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BABCOCK RANCH...OR 21 MILES EAST OF PUNTA GORDA...MOVING NORTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2686 8165 2687 8190 2714 8178 2707 8157 TIME...MOT...LOC 2109Z 199DEG 11KT 2694 8172 $$
901 WWUS52 KTBW 102125 SVSTBW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 525 PM EDT SUN JUN 10 2012 FLC015-027-102130- /O.CON.KTBW.SV.W.0016.000000T0000Z-120610T2130Z/ DESOTO FL-CHARLOTTE FL- 525 PM EDT SUN JUN 10 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHEASTERN CHARLOTTE AND SOUTHEASTERN DESOTO COUNTIES... AT 520 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BABCOCK RANCH...OR 16 MILES SOUTH OF ARCADIA...MOVING NORTH AT 10 MPH. THIS WARNING MAY BE REISSUED IF THE STORM DOES NOT WEAKEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2686 8165 2687 8190 2714 8178 2707 8157 TIME...MOT...LOC 2123Z 187DEG 8KT 2701 8180 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:40 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 10, 1:40 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 140 PM EDT SUN JUN 10 2012 .SYNOPSIS... ACROSS THE REGION EARLY THIS AFTERNOON - ALOFT THERE WAS A TROUGH OVER THE CENTRAL GULF COAST...WITH AN EMBEDDED SHORT WAVE TROUGH REACHING TO THE FL PANHANDLE...AND RIDGING FROM CUBA TO THE VA/NC COAST. AT THE SURFACE - AN OLD FRONTAL BOUNDARY EXTENDED ACROSS MS/AL/GA AND NE FL COASTAL WATERS WHILE HIGH PRESSURE IN THE ATLANTIC NEAR 35 NORTH LATITUDE RIDGED SOUTHWEST TO THE GULF. && .SHORT TERM (TONIGHT - TUESDAY)... THE GULF COAST UPPER TROUGH LIFTS UP NORTHEASTWARD TO THE SE U.S. AND THE INTERIOR OF THE MID-ATLANTIC STATES BY LATE MON AND THEN BEGINS TO SLIDE TOWARD THE EASTERN SEABOARD AND SAG SOUTH TUE... ALLOWING THE UPPER RIDGE IN REMAIN IN PLACE THROUGH LATE MON AND THEN START TO FLATTEN TUE. THE DOMINATE SURFACE FEATURE FOR THE REGION WILL BE THE ATLANTIC HIGH PRESSURE WHICH DROP DOWN TO AROUND 30 NORTH LATITUDE FOR MON AND TUE AS IT RIDGES WESTWARD INTO THE GULF. THE ATMOSPHERE CONTINUES MOIST...WITH PWAT VALUES IN 1.5-1.9 INCH RANGE...AND WARM...WITH THE HIGHS RUNNING ABOVE NORMAL BY A COUPLE OF DEGREES. THE LOWS WILL BE AT OR JUST ABOVE NORMAL. A PREVAILING EAST AND SE LOW LEVEL FLOW WILL BE LIGHT ENOUGH FOR AFTERNOON SEA BREEZES. THESE PROVIDE A FOCUS FOR SHOWERS AND THUNDERSTORMS... MAINLY AFTERNOON AND LINGERING INTO THE EARLY EVENING WITH THE MOST COVERAGE INLAND AND ALSO IN THE NORTH WHICH CAN EXPECT DEEPER MOISTURE. .LONG TERM (TUESDAY NIGHT - )... LONG TERM WILL BE MAINLY DOMINATED BY A MORE SUMMER-LIKE PATTERN WITH AFTERNOON SEA BREEZES DEVELOPING ALONG THE COAST AND PENETRATING INLAND...DRIVING SHOWER AND THUNDERSTORM ACTIVITY EACH DAY. OVERALL UPPER LVL PATTERN OVER THE REGION SEEMS TO BECOME MORE ZONAL...ALONG WITH A WEAK SFC RIDGE EXTENDING INTO CENTRAL FL FROM THE ATL THROUGH MUCH OF THE PERIOD. WITH THIS SYNOPTIC SCENARIO IN PLACE...POPS IN GENERAL REMAIN IN THE 30-40 PERCENT RANGE/SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON WITH SLIGHTLY BETTER CHANCES OVER THE NORTHERN HALF OF THE CWA AS WEAK TROUGHINESS SEEMS TO LINGER OVER THE EASTERN SEA BOARD THROUGH THE END OF THE WORK WEEK...HELPING TO KEEP SLIGHTLY BETTER MOISTURE CONTENT OVER NORTHERN FL. TEMPERATURES WILL CONTINUE TO REMAIN WARM AND CLOSE TO NORMALS WITH AFTERNOON HIGHS IN THE MID TO UPPER 80S NEAR THE COAST...AND LOWER TO MID 90S INLAND. && .AVIATION... GENERAL VFR CONDITIONS CONTINUE AT ALL SITES. WIDESPREAD CLOUDINESS HAS DEVELOPED AT 3-5KFT THIS AFTERNOON. SEA BREEZE WILL PUSH THROUGH TERMINALS IN THE FIRST 3 HOURS OF THE TAF AND SHIFT WINDS TO SW. WITH SEA BREEZE ALREADY THROUGH OR NEARLY THROUGH SRQ-PIE...WILL NOT MENTION VCTS THERE. WILL CONTINUE MENTION AT OTHER SITES WITH FARTHER INTERIOR LOCATIONS HAVING MOST COVERAGE OF TSRA. AFTER 02Z MON WILL SEE RETURN TO VFR AND LIGHT EAST WIND LESS THAN 10 KTS. && .MARINE... HIGH PRESSURE BUILDS IN ACROSS THE WATERS TONIGHT AND RESIDES IN PLACE THROUGH MID-WEEK...WITH PREVAILING EAST AND SE WINDS THAT SHIFT TO ONSHORE IN AFTERNOON SEA BREEZES. THIS HIGH WILL SLIDE TO THE EAST OF SOUTH TOWARD THE END OF THE WEEK WITH SW OR WEST WINDS. SPEEDS THROUGH THE PERIOD WILL BE 10 KTS OR LESS WITH THE MAIN CONCERN THUNDERSTORMS. && .FIRE WEATHER... THE RELATIVE HUMIDITY WILL STAY ABOVE CRITICAL THRESHOLDS FOR THE NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 92 75 91 / 20 30 20 20 FMY 76 92 73 92 / 20 20 10 20 GIF 75 93 72 92 / 30 30 10 20 SRQ 75 91 73 89 / 20 20 10 20 BKV 72 94 70 91 / 20 30 20 30 SPG 79 92 77 90 / 20 30 20 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...09/RUDE LONG TERM...22/REYNES AVIATION...35/JOHNSON
Hazardous weather outlook, Jun 10, 4:52 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 452 AM EDT SUN JUN 10 2012 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-111000- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 452 AM EDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...MAINLY EAST OF INTERSTATE 75. SOME OF THE STORMS MAY BECOME STRONG OR SEVERE...WITH THE PRIMARY HAZARDS EXPECTED TO BE DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...THUNDERSTORM IMPACT... SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WILL BE GUSTY WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. JELSEMA
In the hours before
Special weather statement, Jun 10, 4:19 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 419 PM EDT SUN JUN 10 2012 FLZ065-102100- LEE- 419 PM EDT SUN JUN 10 2012 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED NEAR LEHIGH ACRES...MOVING NORTH AT 15 MPH. THIS THUNDERSTORMS WILL AFFECT GATEWAY...SOUTHWEST FLORIDA AIRPORT...LEHIGH ACRES AND FORT MYERS SHORES...UNTIL 500 PM EDT. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 136 AND 143. GUSTY WINDS UP TO 45 MPH ARE EXPECTED ALONG WITH FREQUENT LIGHTNING...AND SMALL HAIL. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. && LAT...LON 2645 8176 2676 8187 2677 8156 2645 8156 TIME...MOT...LOC 2018Z 178DEG 12KT 2660 8165 14-MROCZKA
Special weather statement, Jun 10, 4:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 451 PM EDT SUN JUN 10 2012 FLZ062-102130- CHARLOTTE- 451 PM EDT SUN JUN 10 2012 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF BABCOCK RANCH TO BABCOCK WEBB WMA...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF LA BELLE TO 13 MILES EAST OF PUNTA GORDA...MOVING NORTHEAST AT 10 MPH...WILL AFFECT BABCOCK WEBB WMA AND BABCOCK RANCH...UNTIL 530 PM EDT. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE HAIL. && LAT...LON 2678 8164 2694 8198 2703 8184 2693 8156 TIME...MOT...LOC 2051Z 215DEG 9KT 2684 8169 2694 8184
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:19 PM EDT | Special Weather Statement | TBW | Lee | 41 min |
| Jun 10, 4:51 PM EDT | Special Weather Statement | TBW | Charlotte | 39 min |
| Jun 10, 5:31 PM EDT | Severe Thunderstorm Warning | TBW | Charlotte, DeSoto, Hardee, Manatee, Sarasota | 43 min |
| Jun 10, 6:18 PM EDT | Special Weather Statement | TBW | Hardee | 42 min |
| Jun 10, 6:24 PM EDT | Severe Thunderstorm Warning | TBW | Hardee, Hillsborough, Manatee, Polk | 36 min |
| Jun 10, 6:49 PM EDT | Special Weather Statement | TBW | Hillsborough | 41 min |
| Jun 10, 7:02 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Polk | 43 min |
| Jun 10, 7:33 PM EDT | Special Weather Statement | TBW | Polk | 42 min |
| Jun 10, 7:42 PM EDT | Special Weather Statement | TBW | Polk | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.